8 Ways Parents Can Avoid Common Medication Mistakes

Is it OK to give a child Tylenol and Benadryl together? What happens if you accidentally mismeasure or give your child too much medicine? Read on to learn about these and other common medication mistakes to avoid.

A mom and a dad give their child medicine in a spoon.
Photo:

Clique Images / Stocksy

When feverish, congested 2-year-old Kadence woke up in the middle of the night, her mom, Marena Teague, gave her a dose of ibuprofen and cold medicine, just as her pediatrician suggested. Kadence started fussing again a little later, and Teague, half asleep, reached for the medications again.

"I realized almost instantly that I'd double-dosed Kadence with both medications," says the Summerville, Georgia, mom. In a panic, Teague called poison control. "I was told to keep Kadence awake for a few hours to make sure she didn't develop breathing problems or become unconscious," she says. "I kept the phone in my hand in case I had to call 911 fast."

Thankfully, Kadence was fine, but other kids aren't so lucky. Due to medication complications and a high rate of error, the American Academy of Pediatrics (AAP) now advises against giving over-the-counter (OTC) cold and cough medications—which are often combinations of multiple medications—for kids younger than age 4. (Teague's incident occurred in 2008 before the AAP changed its recommendations.)

But medical experts say that many parents still continue to make other mistakes when giving kids medicine. In fact, each year, an estimated 71,000 children are treated in emergency rooms for accidental medication poisonings. Errors can lead to prolonged illness as well as potentially serious side effects, particularly in infants and toddlers.

"A young child's small size and immature metabolic system makes him much more vulnerable to medication mistakes," explains Daniel Frattarelli, M.D., former chair of the AAP's committee on drugs, and a pediatrician in Dearborn, Michigan. 

 Here’s how experts say parents can help their sick kid get well safely when administering medicine.

Be Mindful of Mixing Medications

To keep from making a common medication mistake—overmedicating—don't give two drugs at once unless directed by your child's doctor. That's because many OTC meds contain the same active ingredients even though the symptoms they treat differ.

For instance, lots of multi-symptom cold formulas contain acetaminophen, the pain-relieving, fever-reducing drug found in Tylenol. If you treat your child's congestion with a multi-symptom product and their fever with Tylenol, they'll get double the recommended amount of acetaminophen. The best thing to do is to always “look at the active ingredients lists for all medications you might be giving,” says Rashmi Jain, M.D., a concierge pediatrician in Irvine, California, and founder of BabiesMD.

With kids older than 4, treat only their major symptom, suggests Dr. Frattarelli. You can check an OTC product's "Drug Facts" label to confirm that it's the best one for your child's symptoms (look under the active ingredient's "purpose" and "uses").

It can still be confusing to know which medications are OK to mix. For example, combining Tylenol with an antihistamine like Benadryl is safe. “Remember, every medication ingredient is doing something different. So as long as we are not using the same ingredient in two different medications, we may take them side-by-side,” explains Dr. Jain. For example, you may give an antihistamine to help reduce nasal congestion or runny nose and Tylenol to help with pain and fever. But Dr. Jain doesn’t recommend Benadryl use for kids under 6 (it can cause drowsiness and difficulty thinking). Instead, antihistamines like Claritin or Zyrtec can be used for kids 2 and older. 

Same goes for antibiotics and OTC medication. “Antibiotics are killing the bacteria that is causing the infection in your child's body. As the infection goes away, the fevers and discomfort will too. However, initially your child may still need Tylenol or Ibuprofen for comfort and to help reduce fevers while the antibiotics are beginning to do their work.” Adds Dr. Jain. 

But, Dr. Jain reminds, "It is crucial to talk to your doctor before giving over the counter medications to children." Their age can affect what they are able to take, particularly when they are under 2 years old.

Don’t Forget to Mention Supplements

Sometimes medication mistakes happen because parents forget to mention vitamins and other supplements to their child's health care provider. About a third of all U.S. children take a daily vitamin or another supplement.

"Doctors need to be aware of anything in a child's system that could interact with a medication or lessen its efficacy," says Rainu Kaushal, M.D., a New York-based pediatrician. 

Carry an updated list of the types and dosage amounts of every medication, vitamin, and supplement your child takes, as well as a list of allergies. (You'll be glad you have it if there's an unforeseen medical emergency.) Be sure to inform your pediatrician of any changes at well visits.

Finish a Full Course of Medication

It's tempting to stop giving antibiotics when your child seems better and it's a battle to get them to take the medication. But this common medication mistake can cause bacteria to linger and become resistant to the medication if you don't follow the full course of treatment, says Dr. Kaushal. If the ailment returns, your child will have to start over with a full course of a different antibiotic that may have more severe side effects.

If taking antibiotics is really tough for your kid, ask the doctor and pharmacist about adding flavoring or mixing the medication with food.

Avoid Giving Medication for "Off-Label" Purposes

A common medication mistake parents make is giving medications because of the favorable side effects they produce. For example, some parents give Benadryl to their children to help them sleep on an airplane, but up to 15% of kids get more excitable—not calm—after taking the drug.

Use a Measuring Tool

To avoid mistakenly mismeasuring medicine, always use the measuring tool that comes with the medication. Household kitchen spoons can hold up to three times more liquid than standardized dosing cups, syringes, or spoons, according to a study in the International Journal of Clinical Practice. But even these medicinal devices can be problematic if you're not careful. Another study in the Archives of Pediatrics & Adolescent Medicine found dosing errors were much more common with cups than droppers, dosing spoons, or syringes. The same study found oral syringes are the top choice for accuracy.

Never Share Medications

Let's say your previously healthy child starts complaining his throat hurts, just like his sister, who's already being treated for strep. It might seem OK to diagnose the problem yourself and treat him with your daughter's meds until you can get him his own bottle. But if your diagnosis is wrong, your child could become sicker. "Sometimes kids who have all the symptoms of strep actually have mononucleosis. In this case, antibiotics can cause a horrible rash," warns Dr. Frattarelli. Giving unprescribed antibiotics also ups your child's risk of antibiotic resistance.

It’s best to never let your children share the same prescription even if they have the same condition. Dosing amounts also vary depending on an individual child's age, weight, and medical history.

Base Dose on Your Child's Weight Not Age

Avoid the mistake of under- or over-medicating your child by dosing according to their size, not their age, when it comes to OTC medication. Older children metabolize medicine differently depending on how much they weigh—not how old they are. If you’re unsure, consult your pediatrician before administering an OTC drug.

Always Read Labels

Reading labels carefully can help you avoid your own medication mistakes and others' mistakes, too. If you have a child who takes medicine fairly regularly—like an antihistamine for allergies—it's easy to fall into a routine and administer the same amount without realizing that his dosage should have changed because he's gotten bigger or that the medicine has expired. Another crucial reason to read labels carefully: Doctors and pharmacists sometimes make mistakes when issuing and filling prescriptions. A study by the Massachusetts College of Pharmacy and Allied Health Sciences found that many of these errors came about because some drugs have names that sound alike or look alike.

It’s a good idea to read the medication label while you're still at the pharmacy so you can easily ask questions. And always ask your doctor and pharmacist about changes to recurring prescriptions.

Updated by
Anna Halkidis
Anna Halkidis, Features Editor

Anna Halkidis is the Features Editor at Parents. She's a native New Yorker and proud aunt of a niece and nephew.

Was this page helpful?
Related Articles